Maryland, 2012

Damaging Winds in Maryland, July 24, 2012

July 24, 2012 · NWS LWX · 4 events in 3 counties and zones

A surface trough along with an upper-level disturbance triggered some showers and thunderstorms. There was enough instability and flow aloft for a few thunderstorms to produce damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough along with an upper-level disturbance triggered some showers and thunderstorms. There was enough instability and flow aloft for a few thunderstorms to produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 24, 2:14 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 24, 2:14 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT TUE JUL 24 2012

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN ADVANCE OF A COLD FRONT
THAT WILL MOVE THROUGH THE MID-ATLANTIC REGION THIS EVENING.  HIGH
PRESSURE WILL DOMINATE ON WEDNESDAY...WITH A WARM FRONT MOVING
NORTHWARD THROUGH THE REGION WEDNESDAY NIGHT INTO THURSDAY.  A COLD
FRONT WILL THEN IMPACT THE AREA AT THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SVR WX IN EFFECT UNTIL 0Z FOR ENTIRE CWA. SVRL AREAS OF FOCUSED
CNVCTN IMPACTING RGN. LONG-LIVED AND SVR MCS DIVING THRU SRN WV AT
18Z LOOKS TO PASS MAINLY S/W OF CWA. SUPERCELL THAT IMPACTED POTOMAC
HIGHLANDS HAS EVOLVED INTO SE-MOVING STORM CLUSTER THAT WILL AFFECT
CNTRL SHEN VLY...FOOTHILLS...AND PORTIONS OF VA PIEDMONT.  N OF
CWA...SCATTERED SHWRS/TSTMS INCRG IN INTENSITY/CVRG ACRS SRN PA IN
ASSOCIATION WITH SFC CDFNT. THIS ACTIVITY WILL SAG SWD INTO CWA
LATER THIS AFTN...LIKELY ORGANIZING FURTHER AS IT DOES.

MOIST/UNSTABLE AIRMASS IN PLACE ACRS CWA. MORE WILL BE KNOWN WHEN
ONGOING 18Z KIAD SOUNDG IS COMPLETED...BUT CAPE VALUES ARE LIKELY
IN 3-4KJ/KG. H8 INVRSN ACRS ERN ZONES HAS SUPPRESSED ACTIVITY...BUT
AS SHRTWV TROF AXIS MOVES E THIS AFTN...TEMPS ALOFT WILL FALL AND
INHIBITION SHUD BE OVERCOME. ASIDE FROM THIS...SUBSTANTIAL AND
PERSISTENT CLOUDCOVER IS MAIN FACTOR IN LACK OF ACTIVITY ACRS
MAJORITY OF CWA THRU ERY AFTN...AND CONTS TO BE SOURCE OF FCST
UNCERTAINTY.  WNW FLOW WILL ADVECT MORE UNSTABLE AIR FROM PA
TDA...AND STRONG M/ULVL WINDS PRODUCING SUFFICIENT SHEAR TO SUPPORT
SVR WIND GUSTS. LARGE HAIL PSBL WITH MORE ROBUST UPDRAFTS...AND
ISOLATED TORNADO CANT BE RULED OUT IN ANY RIGHT-MOVG SUPERCELL.

TEMPS THIS AFTN HAS BEEN HOT OUTSIDE OF RAIN-COOLED
LOCATIONS...L/M90S WITH HEAT INDICES AOA 100F.

CDFNT WILL PROGRESS S OF CWA BY LATE EVE...WITH TSTMS ENDING FROM N
TO S BY AROUND SUNSET. DRIER/COOLER AIR ADVECTS SEWD INTO MID-ATLC
RGN OVNGT...AND MINIMA WILL DROP INTO 60S MAIN AREAS. MOSTLY SUNNY
AND GENERALLY DRY WED...WITH LWR RH AND BRZY NW WINDS. MAXIMA WILL
HOLD AOB NRML...MAINLY M/U80S. REMOTE CHC SHWRS/TSTMS ACRS
SW...WHERE RMNT CDFNT BOUNDARY WILL BE CLOSEST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
A SHORT WAVE WILL PASS BY TO THE NORTH OF THE REGION WEDNESDAY NIGHT
AND THURSDAY. WARMER AND MORE HUMID AIR SPREADS BACK INTO THE AREA
AS THIS OCCURS. ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE
WESTERN HIGHLANDS WEDNESDAY NIGHT...AND ACROSS THE WHOLE REGION
THURSDAY. HIGHER CHANCES OF STORMS WILL BE ALONG THE NORTHERN
BORDER...CLOSER TO A COLD FRONT WHICH WILL SLOWLY MAKE ITS WAY SOUTH
TOWARD THE END OF THE WEEK. THURSDAY WILL BE WARM AND MUGGY WITH
TEMPERATURES IN THE UPPER 90S AND DEWPOINTS APPROACHING THE MID 70S.
THE HEAT INDEX WILL BE OVER 100...HOPEFULLY SOME CLOUD COVER WILL
MITIGATE THE EFFECT OF THE WARM AIR THURSDAY. INSTABILITY SHOWERS
ARE POSSIBLE THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A COLD FRONT SAGS SOUTH ACROSS THE AREA FRIDAY. STRONG
THUNDERSTORMS ARE POSSIBLE. COOLER TEMPERATURES ARE EXPECTED NORTH
OF THE FRONT SATURDAY AS A SHORT WAVE TROF MOVES EAST OF THE AREA.
THERE ARE TIMING UNCERTAINTIES WITH THIS SCENARIO IN OUR FORECAST
MODELS SO WE WILL RETAIN THE THREAT OF THUNDERSTORMS FOR
SATURDAY. MEDIUM RANGE FORECAST MODELS CONTINUE TO SHOW LITTLE
CHANGE IN THE SYNOPTIC WEATHER PATTERN. THE FRONT MAY LIFT BACK
NORTH SUNDAY AND MONDAY AS 500MB HEIGHTS REBUILD OVER THE EASTERN
U.S. AS A RESULT WE HAVE LEFT THE THREAT OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST BOTH DAYS WITH TEMPERATURES
SEASONALLY WARM.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
TSTMS HAVENT ORGANIZED ENUF TO GIVE CONFIDENCE FOR TEMPO TSRA GROUPS
AT TERMINALS BESIDES KCHO...SO VCTS CONTS TO AROUND 0Z.  WHEN MORE
PRECISE ARRIVAL TIMES CAN BE ESTIMATED...TEMPO GROUPS LIKELY WILL BE
INTRODUCED AT RMNG SITES.  SCT/NUM SHWRS/TSTMS WILL LEAD TO
LOCALIZED STRONG WINDS AND SIGNIFICANT FLIGHT RISKS.

CDFNT WILL MOVE SWD TNGT...BRINGING DRIER AIR AND NW WINDS OF AROUND
10 KTS TO MID-ATLC TERMINALS.  SUNNY/VFR WED...WITH NW WINDS PERHAPS
GUSTING TO 20 KTS IN AFTN.

NO SGFNT IMPACTS TO AVIATION XPCD WED-WED NGT. TSTM CHCS WILL INCR
THU AND SPCLY FRI AS CDFNT AND STRONG UPR WAVE APRCH. VFR CONDS
XPCD EXCEPT IN TSTMS.

&&

.MARINE...
SCT/NUM SHWRS/TSTMS XPCD TO IMPACT WATERS THIS AFTN/EVE AS CDFNT
MOVES SWD. STRONG WINDS PSBL IN SOME STORMS AND SMWS MAY BE NEEDED.
SYNOPTICALLY...SWLY WINDS GUSTING TO 20 KTS TDA SUPPORT AN ONGOING
SCA. TNGT...BEHIND CDFNT...NW WINDS WILL CONT TO GUST TO 20 KTS FOR
MOST AREAS...AND ADZY CONTS. GUSTS GRADUALLY SUBSIDE ON WED.

NLY CHANNELING XPCD TO CONT EARLY WED MRNG BUT WILL SUBSIDE BY
MID-DAY AS SFC HIPRES BUILDS INTO THE RGN. STRONGER SWLY WINDS
XPCD ON THU AS WARM SECTOR OVERSPREADS THE RGN. UNUSUALLY STRONG
PRES GRADIENT XPCD THU AFTN AS LEE TROF SHARPENS. GUSTS MAY EXCEED
SMALL CRAFT ADZY THRESHOLD DURG THIS TIME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ530-531-
     536-539-542.
     SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR ANZ535-
     538.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR ANZ532>534-
     537-540-541-543.

&&

SYNOPSIS...SBK
NEAR TERM...SBK
SHORT TERM...SDG
LONG TERM...SDG
AVIATION...SBK/SDG
MARINE...SBK/SDG
Hazardous weather outlook, Jul 24, 12:10 PM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT TUE JUL 24 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
110 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ALONG
AND SOUTH OF A SLOW-MOVING COLD FRONT. SOME STORMS WILL BECOME
SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
POSSIBLY LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR PORTIONS
OF THE WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 11 AM WEDNESDAY FOR A
PORTION OF THE WATERS.

A HEAT ADVISORY MAY BE NEEDED ON THURSDAY FOR A LARGE PORTION OF
THE OUTLOOK AREA AS HEAT INDICES MAY EXCEED 105 DEGREES.

SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE
WEATHER TO LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
110 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
THUNDERSTORMS WILL CONTINUE DEVELOP THIS AFTERNOON ALONG AND
AHEAD OF A COLD FRONT. SOME STORMS WILL SEVERE AND WILL BE CAPABLE
OF DAMAGING WIND GUSTS AND POSSIBLY LARGE HAIL. IF AN ORGANIZED
STORM SYSTEM DEVELOPS...VERY DAMAGING WIND GUSTS WILL BE
POSSIBLE...ESPECIALLY FROM THE POTOMAC HIGHLANDS TO THE SHENANDOAH
VALLEY AND CENTRAL FOOTHILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HEAT ADVISORY MAY BE NEEDED ON THURSDAY FOR COUNTIES EAST OF THE
BLUE RIDGE MOUNTAINS AS HEAT INDICES MAY EXCEED 105 DEGREES.

SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE
WEATHER TO LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jul 24, 2:46 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT TUE JUL 24 2012

VAZ050-056-242030-
ORANGE VA-SPOTSYLVANIA VA-
346 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORM TO AFFECT ORANGE AND SPOTSYLVANIA COUNTIES...

AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF GLENORA...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE GATEWOOD AND PARTLOW.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3800 7768 3802 7775 3803 7776 3804 7775
      3810 7783 3811 7796 3813 7800 3814 7807
      3820 7781 3807 7755 3802 7760 3799 7766
TIME...MOT...LOC 1946Z 307DEG 25KT 3810 7781
Special weather statement, Jul 24, 2:58 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT TUE JUL 24 2012

MDZ003>005-242030-
FREDERICK MD-WASHINGTON MD-CARROLL MD-
358 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...EASTERN WASHINGTON AND
EXTREME WESTERN CARROLL COUNTIES...

AT 358 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM EMMITSBURG TO LEITERSBURG...MOVING SOUTHEAST AT 40
MPH.

LOCATIONS IMPACTED INCLUDE THURMONT...WOLFSVILLE AND WALKERSVILLE.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3948 7705 3945 7762 3973 7769 3972 7725
TIME...MOT...LOC 1958Z 329DEG 34KT 3970 7730 3967 7758

GMS
Special weather statement, Jul 24, 3:01 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
401 PM EDT TUE JUL 24 2012

VAZ027-028-WVZ050-055-242030-
SHENANDOAH VA-HARDY WV-HAMPSHIRE WV-FREDERICK VA-
401 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS TO AFFECT NORTHERN SHENANDOAH...WESTERN
HARDY...SOUTHERN HAMPSHIRE AND SOUTHWESTERN FREDERICK COUNTIES...

AT 400 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF YELLOW SPRING TO KIRBY...MOVING
SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE RIO...DELRAY...KIRBY...WARDENSVILLE AND
STRASBURG.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3911 7822 3892 7843 3891 7874 3926 7883
      3935 7850
TIME...MOT...LOC 2000Z 325DEG 27KT 3923 7854 3918 7870

GMS
Local storm report, Jul 24, 3:03 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     TSTM WND DMG     2 S BLOOMINGTON         39.45N  79.07W
07/24/2012                   MINERAL            WV   DEPT OF HIGHWAYS

            TREE DOWN ACROSS PORTION OF RT 46.

&&

EVENT NUMBER LWX1200975

SMZ
Local storm report, Jul 24, 3:20 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     ELKTON                  38.41N  78.62W
07/24/2012                   ROCKINGHAM         VA   911 CALL CENTER

            SEVERAL TREES DOWN IN ELKTON.

&&

EVENT NUMBER LWX1200976

SBK
Local storm report, Jul 24, 3:22 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
422 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND DMG     LOST RIVER              38.95N  78.80W
07/24/2012                   HARDY              WV   DEPT OF HIGHWAYS

            MULTIPLE TREES DOWN ALONG MILL GAP-THORNE BOTTOM RD ONE
            HALF MILE EAST OF RT 239.

&&

EVENT NUMBER LWX1200977

SMZ

The radar

The Sterling radar (KLWX), 96 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baltimore

When
July 24, 3:23 PM EST
Where
Baltimore County, 0.3 mi SE of Phoenix
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.517, -76.616

A tree was down at Phoenix and Carroll Road.

Thunderstorm Wind, Frederick

When
July 24, 3:25 PM EST
Where
Frederick County, 1.64 mi E of Middlepoint
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.568, -77.499

A large Oak tree was split a few feet up from its base.

Thunderstorm Wind, Montgomery

When
July 24, 4:30 PM EST
Where
Montgomery County, 1.35 mi ESE of Clarksburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.224, -77.256

Branches were down due to thunderstorm wind gusts.

Thunderstorm Wind, Baltimore

When
July 24, 4:34 PM EST
Where
Baltimore County, 0.94 mi N of Fullerton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.383, -76.523

A tree was down along Route 43 near the Baltimore Beltway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404466, 404462, 404464, 404465.